Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Great Falls, MT

May 28, 2008Cascade County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 28, 2008, 4:36 PM MDT for Cascade County, Meagher County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2008, 4:36 PM MDT (22:36 UTC)
Expired
May 28, 2008, 5:15 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 60 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 407 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:00 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 28, 3:00 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT WED MAY 28 2008

.DISCUSSION...

TODAY THROUGH FRIDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL
EXIST OVER THE FORECAST AREA DURING THE NEXT SEVERAL DAYS...WITH
LITTLE MOVEMENT IN A CLOSED AREA OF LOW PRESSURE OFF THE PACIFIC
NORTHWEST COAST. HOWEVER...AFTERNOON AND OVERNIGHT TEMPERATURES
ARE ANTICIPATED TO BE NEAR THE SEASONAL AVERAGE DURING THE SHORT
TERM FORECAST PERIODS. THIS EVENING...LOW AND MID LEVEL
ATMOSPHERIC INSTABILITY WILL ALLOW THUNDERSTORM ACTIVITY TO EXIST
OVER SOUTHWEST AND NORTH CENTRAL MONTANA. THESE THUNDERSTORMS ARE
ANTICIPATED TO DIMINISH TO RAIN SHOWERS AFTER MIDNIGHT. A WEAK
UPPER LEVEL STORM SYSTEM WILL FOLLOW THE OVERNIGHT SHOWER
ACTIVITY...WITH INCREASED CHANCES OF PRECIPITATION FROM THURSDAY
MORNING THRU THURSDAY EVENING ACROSS THE ENTIRE FORECAST AREA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THURSDAY
AFTERNOON AND EVENING ACROSS MOST OF THE FORECAST AREA. BY
THURSDAY NIGHT...WEAK HIGH PRESSURE WILL EXIST OVER THE REGION.
THIS WEAK HIGH PRESSURE WILL LIKELY BE INSUFFICIENT TO DRY OUT THE
AREA...HOWEVER FORECAST PRECIPITATION CHANCES GREATER THAN 30
PERCENT ARE CONFINED TO THE CENTRAL... SOUTHWEST...AND ROCKY
MOUNTAIN RANGES BY THIS TIME. BY FRIDAY AFTERNOON...THE NEXT WEAK
STORM SYSTEM IS ANTICIPATED TO ARRIVE IN THE REGION. PRECIPITATION
AND THUNDERSTORM POTENTIAL WILL INCREASE DURING FRIDAY AFTERNOON
ALONG THE CONTINENTAL DIVIDE REGION AND HIGH ELEVATIONS OF
SOUTHWEST MONTANA. ZUMPFE

FRIDAY NIGHT THROUGH MONDAY NIGHT...WEAK RIDGING AND SOUTHWEST
FLOW ALOFT WILL CHARACTERIZE THIS PERIOD. PLENTY OF AVAILABLE
MOISTURE AND WARMER TEMPERATURES WILL RESULT IN AN UNSTABLE
AIRMASS AND THE DEVELOPMENT OF SHOWERS AND/OR THUNDERSTORMS EACH
AFTERNOON AND EARLY EVENING. CONVECTIVE ACTIVITY WILL BECOME A
LITTLE MORE WIDESPREAD ON SUNDAY AS AN UPPER TROF MOVES OVER THE
PACIFIC NORTHWEST. CONDITIONS WILL BEGIN TO DRY OUT BY THE END OF
THE PERIOD AS THE UPPER TROF FORMS A CUT-OFF LOW OVER THE
SOUTHWEST UNITED STATES. TEMPERATURES WILL REMAIN NEAR OR
SLIGHTLY ABOVE SEASONAL AVERAGES.

TUESDAY AND WEDNESDAY...MODELS SHOW A HIGH PRESSURE RIDGE OVER
THE UPPER MIDWEST WITH A TROUGH OVER THE PACIFIC NORTHWEST ON
TUESDAY AND OVER THE REGION WEDNESDAY...FOR A GENERALLY MOIST AND
UNSTABLE SOUTHWEST FLOW ALOFT. THUS...WILL GO FOR SCATTERED
SHOWERS WITH A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
TEMPERATURES WILL BE CLOSE TO SEASONAL AVERAGE. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1745Z.
AMPLE LOW LEVEL MOISTURE REMAINS ACROSS THE AREA AND AFTERNOON
INSTABILITY WILL DEVELOP ACROSS THE REGION. ISOLATED AFTERNOON AND
EARLY EVENING THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS SOUTHWEST
MONTANA AND THE WESTERN MOUNTAINS...BUT SEVERE WEATHER IS NOT
EXPECTED. VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS.

&&

.HYDROLOGY...
HYDROLOGY CONCERNS CONTINUE FOR NORTHERN PORTIONS OF THE FORECAST
AREA...WITH STREAMS AND RIVERS STILL RUNNING HIGH. AN AREAL FLOOD
WARNING REMAINS IN EFFECT FOR PORTIONS OF NORTH CENTRAL MONTANA.
IN PARTICULAR...THE MARIAS RIVER...BADGER CREEK...AND THE DEARBORN
RIVER CONTINUE TO BE AT OR NEAR FLOOD STAGE. THE MISSOURI RIVER
NEAR LANDUSKY MAY EXPERIENCE A RAPID RISE IN LEVEL DURING THE FEW
DAYS AS WELL. ZUMPFE

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  70  46  70 /  30  40  20  20
CTB  44  70  47  68 /  20  40  20  30
HLN  46  70  47  71 /  50  40  30  30
BZN  40  68  41  68 /  40  50  30  30
WEY  35  60  35  60 /  40  40  40  30
DLN  40  66  41  66 /  50  50  30  30
HVR  46  75  50  74 /  20  30  30  30
LWT  44  68  45  69 /  40  40  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...EMANUEL/WILLIAMSON DC
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 28, 5:59 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 AM MDT WED MAY 28 2008

MTZ009-010-012-014-044-046-048>051-291200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
559 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT THROUGH THIS MORNING FOR PORTIONS
OF NORTH CENTRAL AND CENTRAL MONTANA.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS
COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-291200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
559 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTHWEST MONTANA THIS
AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE TO BE POSSIBLE OVER SOUTHWEST MONTANA
THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING
GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-045-047-291200-
HILL-CHOUTEAU-LIBERTY-BLAINE-
559 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...ARE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA
THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING
GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.